It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
THIS MESSAGE BOARD IS NO LONGER ACTIVE. TO SEE OUR ACTIVE MESSAGE BOARDS, PLEASE GO HERE





Message
Posted by Googy on September 01, 2000 at 22:17:57:

In Reply to: Re: Dimensia or Drugs?? posted by Bruce on September 01, 2000 at 21:48:54:

: : What an interesting article!! I'm not sure how they qualify "elderly," but this is an important article for all of us PWP and CT. Read on:
: : CC

: :
: : Effects of drugs mistaken for dementia - doctors

: :
: : LONDON, Sept 1 (Reuters) - Prescription and over-the-counter drugs used to relieve Parkinson's disease, depression, allergies and migraine can produce side-effects that could be mistaken for dementia in the elderly, researchers said on Friday.

: : They said elderly patients may be diagnosed and treated for senility when they are suffering from the side-effects of medication.

: : The drugs, known as anticholinergics, can cause confusion, memory loss, disorientation and blurred vision. Unsteadiness and a rapid heartbeat can also occur.

: : The elderly are most at risk of the side effects as their metabolism is less efficient and the drugs remain in their systems longer.

: : The symptoms from one drug may be small but the elderly often take several medicines which could increase the risk of ``anticholinergic load.''

: : ``Informing patients and carers about potential side-effects is of great importance,'' Dr Jacob Mintzer, of the Medical University of South Carolina in Charleston, said in a report in the Journal of the Royal Society of Medicine.

: : ``Difficulties with side-effects are likely to result in poorer treatment outcomes and are a major cause of non-compliance,'' he added.

: : Mintzer and the co-author of the report, Alistair Burns of the University of Manchester, said if a patient complained of symptoms, doctors and carers should be aware that they could be caused by medication.

: : They said patients should not be taken off the drugs too quickly because they could have unpleasant withdrawal symptoms. They also urged doctors to avoid combinations of anticholinergic drugs.

: : ``For most drugs with anticholinergic potential an alternative is available,'' said Mintzer.

: : ``No drug should be introduced without careful assessment of existing medications and symptoms,'' he added.

: : Antihistamines in cold and flu medications, indigestion tablets and sleeping pills can also cause anticholinergic side effects.

: : Anticholinergic drugs block the activity of acetylcholine, a substance that mediates the transmission of nerve impulses.

: : 12:41 08-31-00

: Carole, I think of the side effects the first time their is a sudden change in symptoms. After the sudden increase weakness in my legs, I lookd up my drugs again and found seven drugs ttthst may cause weakness. Now we have tofigure out which one. Bruce

Carole,

Bill is only on Sinemet CR all the others which he took for many years were dropped.He still has dementia.It was worse before.

Googy

Follow Ups

All times are GMT -7. The time now is 04:10 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!